Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 24, NWS Glasgow, MT

June 8, 2021Daniels County, Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 8:57 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 8:57 PM MDT (02:57 UTC)
Expired
Jun 8, 2021, 9:24 PM MDT
In force
27 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 135 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS55 KGGW 090257
SVRGGW
MTC019-085-091-090400-
/O.NEW.KGGW.SV.W.0024.210609T0257Z-210609T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
857 PM MDT Tue Jun 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Eastern Daniels County in northeastern Montana...
  Northwestern Roosevelt County in northeastern Montana...
  Northwestern Sheridan County in northeastern Montana...

* Until 1000 PM MDT.

* At 856 PM MDT, severe thunderstorms were located along a line
  extending from 20 miles east of Lustre to near Bredette to 24 miles
  south of Flaxville to 14 miles north of Brockton, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plentywood, Scobey, Flaxville, Archer, Port Of Whitetail, Port Of
  Raymond, Madoc, Bredette, Redstone, Whitetail, Outlook, Raymond,
  Dooley, Daleview, Navajo and Antelope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4883 10426 4824 10504 4838 10512 4842 10529
      4842 10562 4900 10537 4900 10437
TIME...MOT...LOC 0256Z 209DEG 42KT 4849 10546 4848 10521 4846 10504
4835 10501

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
BLM
1 follow-up statement
571 
WWUS55 KGGW 090324
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
924 PM MDT Tue Jun 8 2021

MTC019-085-091-090334-
/O.CAN.KGGW.SV.W.0024.000000T0000Z-210609T0400Z/
Daniels MT-Roosevelt MT-Sheridan MT-
924 PM MDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DANIELS...NORTHWESTERN
ROOSEVELT AND NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4883 10426 4824 10504 4838 10512 4842 10529
      4842 10562 4900 10537 4900 10437
TIME...MOT...LOC 0322Z 209DEG 42KT 4876 10523 4875 10498 4873 10481
4862 10478

$$

NWS Glasgow
BLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 8 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 12:03 PM MDT, 8 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1203 PM MDT Tue Jun 8 2021

.DISCUSSION...

1130AM UPDATE:
Morning dewpoints have begun to rise across the area but have not
reached critical mass yet for thunderstorms development. Dewpoints
also seem just underneath what some of the CAMs have been
displaying for this hour. While dewpoint rises may be delayed an
hour or so, strong east winds are already ratcheting up and 60+
dewpoints are just on the doorstep of the CWA in North Dakota. In
addition there is plenty of light to moderate strato-cirrus
flowing in from the south which is helping to keep the current
stratus from destabilizing into full convection as fast. But, a
couple morning thunderstorms around 9AM did prove that the
atmosphere at least aloft is ready to pop. For these reasons we
will be doing a 19Z upper air sounding to try to get a more
accurate feel for precipitable water, timing of cell development,
and hopeful improvement to the HRRR model as the afternoon
progresses. GAH

MORNING DISCUSSION:
A wave moving through SE Montana early this morning is bringing
some showers and thunderstorms to the SE part of the forecast
area. The rain will move to the east shortly after sunrise this
morning. SW flow aloft combined with an ESE low level flow will
bring increasing moisture into the area today. Look for a rapid
rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to
65 across the area this afternoon. A warm front lifts north
through SE Montana today with a surface low. The front is expected
to stall somewhere south of the Missouri River this afternoon and
remain stationary tonight as the low moves into North Dakota with
a cold front. An inverted surface trough to the NW of the surface
low will become the focus area of convection today and tonight.
The trough will combine with several ingredients necessary for
severe thunderstorms. CAPE will as high as 4000 J/Kg range this
afternoon and evening in the east. Lapse rates and shear values
will also be strong. SPC has maintained a slight risk for severe
thunderstorms, with an embedded hatched area for possible
tornadoes and hail that could exceed 2 inches in diameter. Locally
heavy rainfall is possible as precipitable water approaches 1.75
inches. There is a potential for 2+ inch downpours especially
north of the Missouri River that even in a severe drought could
bring flash flooding. Will issue a Flash Flood Watch for areas
north of the Missouri River for late this afternoon and tonight.

East winds will be strong enough today and this evening for a
Lake Wind Advisory for Fort Peck Lake.

Wednesday for the most part will be a break between system with a
shortwave ridge in the SW flow aloft.

A cold front in western Montana ahead of an upper trough in the
Pacific NW will bring thunderstorms to central Montana that could
move through the western zones of the forecast area Wednesday
Night.

The upper trough and cold front moves into the forecast area
Thursday afternoon and evening. Atmosphere once again will be very
unstable ahead of the cold front with CAPE exceeding 3000 j/kg in
some areas. Look for thunderstorms with heavy rain possible and another
round of severe thunderstorms as strong as today's.

Chances for showers and thunderstorms will linger into Friday
especially in the NE as the upper trough moves into Canada.

The weekend looks dry with an upper ridge and surface high
pressure.

&&

.AVIATION...

LAST UPDATED: 1745Z

FLIGHT CAT: VFR-IFR

DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and
tonight. A few showers and thunderstorms will move through the
KGDV through 14z this morning. Low pressure and warm front will
move north into SE Montana today. The low will move northeast into
NW North Dakota tonight. Showers and thunderstorms will develop
this morning in the KGGW and KOLF areas this morning and spread
into the KSDY and KGDV areas this afternoon. Some storms will be
severe with LARGE HAIL and DAMAGING WIND that could exceed 50
knots this afternoon and evening. Heavy rain will reduce
visibility to IFR levels at times. Low clouds will bring a mix of
MVFR and IFR ceilings at times tonight.

WIND: East at 15 to 30 kts today. Turning to the north and NE and
diminishing to around 10 kts tonight. Strong and erratic winds
are expected near thunderstorms and in any outflows that occurs in
thunderstorms.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 8, 8:32 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
832 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 W WOLF POINT          48.09N 105.75W
06/08/2021                   ROOSEVELT          MT   TRAINED SPOTTER

            1 FOOT OF WATER FLOWING OVER HIGHWAY 2.

&&
Local storm report, Jun 8, 8:38 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     9 E WOLF POINT          48.09N 105.45W
06/08/2021  M86 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            1.39" OF RAINFALL WITH SMALL HAIL.

&&
Local storm report, Jun 8, 8:41 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     20 W CIRCLE             47.42N 106.03W
06/08/2021  M60 MPH          MCCONE             MT   PUBLIC

            WITH NICKLE-SIZED HAIL.

&&
Local storm report, Jun 8, 8:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
845 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 E INTAKE              47.29N 104.71W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 6 NNW
            STIPEK TO 3 E INTAKE. FACEBOOK COMMENT.

&&

JEZ
Local storm report, Jun 8, 8:49 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     3 E WOLF POINT          48.10N 105.58W
06/08/2021  E59 MPH          ROOSEVELT          MT   ASOS

            WOLF POINT AIRPORT.

&&

TFJ
Local storm report, Jun 8, 8:53 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
853 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             INTAKE                  47.30N 104.52W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            FACEBOOK COMMENT WITH HAIL MEASUREMENT.

&&

JEZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:00 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley60 min
Jun 8, 6:07 PM MDTAreal Flood AdvisoryGGWWibaux112 min
Jun 8, 6:16 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley59 min
Jun 8, 6:19 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley56 min
Jun 8, 6:24 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jun 8, 6:34 PM MDTSevere Thunderstorm WarningGGWWibaux26 min
Jun 8, 6:38 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley67 min
Jun 8, 6:50 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley42 min
Jun 8, 6:53 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan56 min
Jun 8, 6:58 PM MDTSevere Thunderstorm WarningGGWWibaux21 min
Jun 8, 7:00 PM MDTSpecial Weather StatementGGWPhillips90 min
Jun 8, 7:06 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley24 min
Jun 8, 7:12 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone63 min
Jun 8, 7:20 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley55 min
Jun 8, 7:31 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley59 min
Jun 8, 7:45 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie45 min
Jun 8, 7:54 PM MDTSpecial Weather StatementGGWValley96 min
Jun 8, 8:07 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt53 min
Jun 8, 8:20 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland, Valley and 1 more55 min
Jun 8, 8:26 PM MDTFlash Flood WarningGGWRoosevelt118 min
Jun 8, 9:07 PM MDTAreal Flood AdvisoryGGWRoosevelt106 min
Jun 8, 9:23 PM MDTSpecial Weather StatementGGWDawson, Richland, Roosevelt67 min
Jun 8, 9:53 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Wibaux53 min
Jun 8, 10:53 PM MDTSpecial Weather StatementGGWRichland67 min
Jun 9, 3:44 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley51 hr
Jun 9, 3:45 PM MDTFire Weather WatchGGWDawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.